Kansas, 2018

Hail and Damaging Wind in Kansas, June 24 to 25, 2018

June 24 to 25, 2018 · NWS ICT · 3 events in 2 counties and zones

A few isolated severe reports over a few days were noted across central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few isolated severe reports over a few days were noted across central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 11:20 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 24, 11:20 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1220 AM CDT Mon Jun 25 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 430 PM CDT Sun Jun 24 2018

Main forecast concerns: The potential for strong-severe storms with
locally heavy rain tonight

Tonight:
A large storm complex has continued a slow, southeastward jaunt
across Oklahoma this afternoon, with extensive trailing post-MCS
anvil debris cloud cover northward into much of Kansas. Post-MCS
outflow effects have largely stabilized the boundary layer from
southern Kansas into the Oklahoma/Texas Panhandles, and much of
northwestern Oklahoma. The upper trough axis from South Dakota
southwestward to Colorado this afternoon, is expected to
strengthen into an upper low tonight into Monday, as it slides
over the Northern/Central Plains. Strong-severe storms should
continue to develop along the associated frontal boundary late
this afternoon/evening. from central Nebraska into northwest
Kansas/eastern Colorado. A strong southerly low-level jet is
progged to develop tonight as the upper system intensifies. Strong
850 mb moisture transport is indicated northward from Oklahoma
into central Kansas, with upper diffluent flow. This should allow
storms over the High Plains to propagate southeastward, likely
expanding in coverage by late this evening. Therefore we do expect
storm chances to increase across the forecast area, especially
central/south-central Kansas after 01-02Z, with the highest
chances shifting eastward into southeast Kansas very late tonight
into early Monday morning. Overall instability and degree of deep
moisture return should be lesser than previously expected, as a
result of the MCS activity last night and today. However, locally
heavy rainfall is still a possibility. A few strong to marginally
severe storms with wind gusts are possible, but the higher-end
severe threats have diminished.

Monday-Tuesday:
Thunderstorm activity is expected to diminish by mid- late morning
Monday, as the low-level jet veers and weakens. There will be a
chance for a few storms redeveloping near a trailing, pseudo-
dryline over far southeast Kansas late Monday afternoon/evening,
conditional on the boundary layer not being worked over from
widespread convection tonight. Potentially very strong instability
and 35 knots of deep-layer shear would then support strong-severe
storms with a hail/wind threat.

Although the upper low moves to the Upper Mississippi Valley by
Tuesday, thunderstorms may develop on a frontal boundary, trailing
southwestward from the low across northern Missouri into
northeastern Kansas during the late afternoon/early evening. This
would be on the northeastern fringes of the warmer mid-level
temperatures and capping. A southward propagation into a developing
evening low-level jet is indicated. Therefore will maintain a chance
of storms mainly east of I-135 for this convection potential. Strong-
severe wind gusts would accompany any of these storms.

.LONG TERM...(Wednesday through Sunday)
Issued at 430 PM CDT Sun Jun 24 2018

Medium range guidance continues to indicate hot and breezy weather
from mid-week into next weekend. Upper ridge development occurs over
the south-central Plains Wednesday through Friday, before shifting
to the eastern CONUS by next weekend. Forecast high temperatures are
well into the 90s to around 100 degrees, with overnight lows well
into the 70s. Dry weather weather is expected to prevail Wednesday
through Friday. Small chances of thunderstorms may return at some
point next weekend if a cold front can make it southward into the
area, although the ECMWF was faster than the GFS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1220 AM CDT Mon Jun 25 2018

(+)TSRA will continue spreading E across KS the rest of the night
& early Mon. The convection would induce variable winds sustained
~20kts with 30 to 35 kt gusts. Such velocities would combine with
the +RA to cause IFR cigs & vsbys where (+)TSRA occur. The (+)TSRA
would first vacate C & SC KS as a sfc trof pushes E across
Nebraska & KS Mon morning. The onsetting wly flow, which may reach
~20kts sustained late Mon morning as the intense sfc cyclone lifts
N across Nebraska, would scour the IFR stratus from C & SC KS from
15-18Z, however stratocu from 3,500-4,0000ft would spread SE
across KS as the flow remains sharply cyclonic throughout the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  88  69  96 /  80  20  10  10
Hutchinson      65  88  68  96 /  80  10   0  10
Newton          66  87  68  95 /  80  30  10  10
ElDorado        67  86  68  93 /  80  40  10  20
Winfield-KWLD   68  88  69  94 /  80  40  20  10
Russell         63  88  66  97 /  80  10   0  10
Great Bend      63  88  66  97 /  80   0   0  10
Salina          65  89  68  97 /  70  20  10  10
McPherson       65  88  67  95 /  70  20   0  10
Coffeyville     70  88  71  92 /  70  50  50  10
Chanute         69  87  70  92 /  70  50  30  20
Iola            68  86  70  92 /  70  50  30  20
Parsons-KPPF    69  87  70  92 /  70  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...EPS
Hazardous weather outlook, Jun 24, 3:54 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
454 PM CDT Sun Jun 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
454 PM CDT Sun Jun 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The threat for strong to severe thunderstorms will increase from
the west this evening and tonight. The primary threats will be wind
gusts of 60 to 70 mph and isolated hail up to quarter size. In
addition, pockets of very heavy rainfall and flooding are likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of strong to severe storms over far
southeast Kansas during the late afternoon into nighttime hours
both Monday and Tuesday. If storms develop, they will be capable of
large hail, damaging winds, and locally heavy rainfall rates.

Heat indices from around 99 to 103 degrees are forecast areawide
during the afternoon hours Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 24, 9:15 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     RUSSELL MUNICIPAL AIRPO 38.88N 98.81W
06/24/2018  M56 MPH          RUSSELL            KS   ASOS

            ASOS STATION RSL, RUSSELL MUNICIPAL AIRPORT.

&&
Special weather statement, Jun 24, 10:08 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1108 PM CDT SUN JUN 24 2018

KSZ047-250515-
Barton KS-
1108 PM CDT SUN JUN 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 1215 AM CDT.

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Larned...moving northeast at 20
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert and Great Bend Airport.

LAT...LON 3855 9903 3826 9854 3826 9903
TIME...MOT...LOC 0407Z 237DEG 16KT 3822 9907

HOWERTON
Special weather statement, Jun 24, 10:52 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
1152 PM CDT SUN JUN 24 2018

KSZ091-250530-
Harper KS-
1152 PM CDT SUN JUN 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Harper County in south central Kansas...

* Until 1230 AM CDT.

* At 1150 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Nashville to 5 miles southwest of Sharon...and moving east
  at 35 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Harper, Attica, Waldron, Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9835 3738 9835 3738 9788 3700 9817
TIME...MOT...LOC 0452Z 290DEG 29KT 3741 9829 3721 9851

HOWERTON
Special weather statement, Jun 24, 11:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1215 AM CDT MON JUN 25 2018

KSZ083-250545-
Sedgwick KS-
1215 AM CDT MON JUN 25 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 1245 AM CDT.

* At 1212 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Mount Hope to near Goddard to 7 miles north of Harper...and moving
  northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
  Maize, Clearwater, Cheney, Sedgwick, Colwich, Garden Plain, Mount
  Hope, Downtown Wichita, Kechi, Andale, Eastborough, Bentley, Viola
  and West Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3748 9780 3773 9780 3773 9770 3791 9770
      3791 9716 3765 9726 3748 9734
TIME...MOT...LOC 0514Z 241DEG 41KT 3792 9760 3770 9758 3739 9799

LAWSON
Special weather statement, Jun 24, 11:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1215 AM CDT MON JUN 25 2018

KSZ091-250545-
Harper KS-
1215 AM CDT MON JUN 25 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...

* Until 1245 AM CDT.

* At 1212 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  north of Harper to Kiowa...and moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
  Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9835 3738 9835 3739 9781 3700 9780
TIME...MOT...LOC 0515Z 272DEG 36KT 3736 9804 3701 9847

KLEINSASSER
Special weather statement, Jun 24, 11:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1247 AM CDT MON JUN 25 2018

KSZ069-083-091>093-250615-
Butler KS-Harper KS-Cowley KS-Sumner KS-Sedgwick KS-
1247 AM CDT MON JUN 25 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Harper County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 115 AM CDT.

* At 1245 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  northwest of Benton, to 8 miles northwest of Wellington, to near
  Manchester...and moving east at 40 mph.

Small hail and wind gusts up to 50 mph are possible with these
storms.

* Locations impacted include...
  Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Wellington,
  Park City, Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill,
  Maize, Clearwater, Anthony, Cheney, Douglass, Sedgwick and Belle
  Plaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3700 9832 3738 9796 3739 9781 3768 9781
      3773 9778 3774 9770 3791 9770 3793 9664
      3733 9703 3700 9745
TIME...MOT...LOC 0546Z 273DEG 30KT 3783 9719 3736 9750 3702 9801

KLEINSASSER

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
June 24, 11:54 PM CST to 11:55 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.560, -97.510

Thunderstorm Wind, Cowley

When
June 25, 1:16 AM CST to 1:17 AM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

Wind was measured at Strother field airport.

Hail, Cowley

When
June 25, 1:19 AM CST to 1:20 AM CST
Where
Cowley County, 0.88 mi SE of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.060, -97.040

Fifty mph winds accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770311, 770320, 770315.